Unusual period (for me) - should I be concerned?

This may be too graphic or too much info for some, so apologies in advance.

I was diagnosed with endo in 2004 and have had many ops and tried every treatment since then - I'm now at the stage where the gynae has discharged me as there's nothing more they can do, and I'm on enough morphine to kill a field of horses, every single day.

Last August I had a mirena coil fitted which caused constant bleeding and terrible pain - it took me 11 months to get the thing removed. After it was removed in July, I had a few weeks without any hormone treatments then started back on the pill in August, planning to tricycle.

I've just been on a cruise and on the second day, my period started. It wasn't as heavy as normal - just light loss of old, very dark blood and clots, and lots of pain. Not wanting it to get worse on my holiday I kept on taking the pill, hoping it would stop.

By the time I got home on Sunday, I had been bleeding this way for 10 days. The type of blood and length of the period isn't unusual for me, but the fact that it wasn't heavy at any point is unusual.

On Sunday I decided to stop taking the pill for a week to have a proper break / withdrawal bleed. At this point, it's got much heavier but the concerning thing for me is that there's a lot of bright red, fresh blood which I don't normally get much of.

I realise its gotten heavier because I've stopped the pill, and I believe that most normal women have periods that are red and fresh so maybe it's nothing to worry about, but I get panicked when things are different to normal.

I could make an appointment to see my GP but there's a 4 week wait, unless I want to see one of the clueless male GPs who don't even know what endo is, and openly admit I know far more than they do - so going to see them is a tad pointless!

Has anyone else had a period that's different from normal like this? Is it anything to worry about?

Thanks

x

6 Replies

oldestnewest
  • If I were you, I would go and see one of the crap doctors, at least if you saw one of them you may get referred back to gyne and would be four weeks ahead of yourself, if you come out feeling deflated make appt to see the woman doctor then. Mefenic acid is meant to be good for heavy bleeding isn't it???? I've not needed it. Not sure what else you could do. Something not quiet right thou , good luck x

  • I have had the exact same thing!!

    For me the bleeding started about 2 months ago. I started about 5 days before I took my last pill and has bleeding for 18 days straight (awful I know). Then it stopped for a day or two and then for the next month I had spotting/bleeding every morning - but never during the afternoon/evening. So this month, 5 days before my last pill I have started bleeding again!!

    As with you the blood has ranged from bright red, dark red/almost black, brown. Sometimes there's been clots, sometimes there hasn't. It's also been really light (where I think it's coming to an end) to extremely heavy to the point that it's even gone down the tampon string (gross I know, sorry!!)

    I went to my GP, who prescribed me Mefenamic Acid - which didn't help. He also said I should continue with my pills, as that is what I was told by my Gyne. I then went to my I did go to my local A&E, who were completely useless and didn't even examine me. The Gyne there told me to stop taking my pills and gave me a letter to take to my GP for some tablets that you take for 21 and it will give me a real heavy bleed to get rid of the blood.. Now I know you should listen to a medical professional, but the Doctors at this hospital really are useless and I couldn't get to see my GP - so I continued to take my pills, and as I said before I just had spotting for a month (which isn't major).

    I wouldn't worry or stress too much, it's not normal, but I don't think it's something terrible happening to your body. From what I understand it's just excess/old blood? I would make an appointment to see a Gyne, GP's just really don't know enough about these problems. I'm not sure whether you should continue to take your pill or not, that's a decision that I'm still trying to make myself.

    Hopefully I answered your question, without waffling on too much, let me know if you need more help :) x

  • Thanks for replying - in your case, it sounds like the pill you're on isn't controlling your cycle properly. They all have different types and doses of oestrogen and progesterone. Have you been on this one for a long time or only started recently? Sounds like you might need a higher dose of progesterone - norethisterone, which they prescribe on its own to stop or slow periods, is the progesterone in some pills so they are good for irregular bleeding.

    In my case, I'm just a bit worried because fresh bleeding to this extent is very unusual for me - its usually mostly very dark and old. Still, my hormones are pretty screwed up after all the treatments I've been on.

    I'll give it a few more days and see how it goes - if it doesn't stop by Friday I will go and see the doctor to get something for it and make sure there's no problem.

    Thanks again ladies

    Xxx

  • Also, sounds like you're on the mini pill now if you currently take a pill every day - it's likely that a combined pill will control the bleeding better but you might have to try a few to see which suits you. Microgynon is often prescribed for ladies with irregular bleeding. You can also take three packs of the combined pill back to back so you only have a period after every 9 weeks. This means that the endo will bleed less and therefore shouldn't spread as much. You don't end up with three periods worth at once - my old gynae explains that it breaks down and is absorbed if you don't have a period, but he didn't go info much detail so I'm not entirely sure what the situation is.

    One more thing - have a look into tampons and endo. Some scientists believe that tampons can cause blood to flow down the tubes and into the pelvis and that this could cause endo. I find them too painful so don't use them, but it's worth thinking about

    x

  • Thanks for getting in touch!

    I've been on Microgynon for 6 years now and got swapped 2 years ago onto Rigevidon (which is still Microgynon but it just has a different name, confusing!). I've never had a problem with it and I'm struggling to get help from my GP as I haven't been diagnosed yet (my appointment for a Laparoscopy should have came through last week). I've decided to have a week break from the pill and see how it goes, then it's probably back to the GP to see if I can try another type of pill - a constant period/spotting for three months really is enough for me.

    Hopefully your bleeding isn't anything to worry about. I have heard stories from other ladies about having irregular bleeding after treatment due to hormones, so hopefully that's what you have and it's nothing to worry about!

    xxx

  • I had a similar thing happen a couple of years before I was dx - I'd been on Loestrin 20 for 6 or 7 years and then suddenly it just wasn't working and I was spotting all the time. My GP at the time said it was a good idea to change pills every few years and he put me on something else, and that's when my endo symptoms really kicked off, even though I'd had them in the background for years before that. So I don't know if the spotting was the endo getting worse, or the change of pill made things worse. It's so hard to know with this condition.

    It took me many years and two laps to get diagnosed so I know how tough it can be - I hope you get some answers, and some improvement with your bleeding soon.

    I'm now on day 15 of this period and its been very heavy ever since Monday, so I'm hoping it calms down when I start the pill again on Sunday, otherwise I'll be back at the doctors!

    x

You may also like...